Kansas, 2005

Damaging Wind in Kansas, June 21, 2005

June 21, 2005 · NWS ICT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 21, 2:40 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 21, 2:40 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT TUE JUN 21 2005

.DISCUSSION...

FORECAST CONCERNS ARE ISOLATED CHANCES THIS EVE THEN CHANCES AGAIN
FRI NIGHT.

THIS EVE/TONIGHT:
SATELLITE SHOWS MCV FROM LAST NIGHTS CONVECTION CONTINUES TO SPIN
OVER CEN KS AT THIS TIME, WITH SOME ACCAS ASSOCIATED WITH IT. LATEST
FORECAST SOUNDINGS SUGGEST CAP IS HOLDING ACROSS THE AREA, SO EVEN
WITH MODEST INSTABILITY AND MID LEVEL SHEAR, NOT MUCH IN THE WAY OF
CU DEVELOPMENT.  COULD STILL SEE AN ISOLATED STORM DEVELOP IN CEN KS
THIS EVE, IF CAP CONTINUES TO WEAKEN.  SO WILL MENTION A SMALL POP
IN CEN KS FOR THIS.  LACK OF ANY SURFACE CONVERGENCE OR LOW LEVEL
JET CONVERGENCE WILL KEEP MAIN OVERNIGHT CHANCES NORTH OF THE AREA
ACROSS NEBRASKA.  COULD SEE ANOTHER MCS MOVE SOUTH ACROSS NEBRASKA
AND COME TO KS TO DIE BY EARLY WED.

WED:
COULD SEE REMNANTS FOR ANOTHER MCS DIMINISH OR DIE ACROSS NRN KS
EARLY WED SO WILL KEEP A SLIGHT POP ALONG CEN KS BORDERS FOR THIS
POSSIBILITY,  WITH ANOTHER MCS EXPECTED TO DIE IN SWRN KS. SEE BOTH
THESE THESE SYSTEMS DYING BEFORE THEY MAKE THEIR WAY INTO SRN KS SO
WILL KEEP THINGS DRY IN THIS AREA FOR THE DAYTIME HOURS.  MID LEVEL
WARMING MOVES INTO THE AREA FOR THE AFTERNOON HOURS VIRTUALLY
KILLING ANY CHANCES FOR STORMS ACROSS THE AREA, EVEN WITH A POSSIBLE
MCV LURKING ACROSS THE AREA.

THU-FRI:
UPPER LEVEL RIDGE BEGINS TO FLATTEN OUT STARTING ON FRI, ALLOWING A
SURFACE BOUNDARY TO MAKE ITS WAY INTO NRN KS BY FRI.   SOME
UNCERTAINTY ON TIMING OF THIS BOUNDARY WITH NAM THE MOST AGGRESSIVE
WITH IT, IN PUSHING THIS FAR SOUTH WITH GFS KEEPING IT A LITTLE
FURTHER NORTH.  WILL KEEP THIS TIME FRAME DRY FOR NOW, AS MID LEVEL
CAP SEEMS TO HOLD EVEN WITH BOUNDARY IN THE AREA, BUT MAY HAVE TO
ADD POPS FOR THE AFTERNOON HOURS WITH LATER RUNS.

FRI NIGHT:
RIDGE CONTINUES TO FLATTEN OUT WITH FRONTAL BOUNDARY THAT HAS BEEN
LURKING ACROSS THE DAKOTAS AND NEBRASKA ACTUALLY DRIFTING INTO THE
NRN SECTIONS OF KS BY FRI NIGHT. 850H WARM ADVECTION AND MOISTURE
CONVERGENCE INCREASES ALONG THIS BOUNDARY INTO THE OVERNIGHT HOURS
FRIDAY, AS RIGHT REAR QUAD OF THE UPPER LEVEL SAGS INTO THIS AREA AS
WELL.  ALL THIS SEEMS TO SUGGEST THAT SOME CONVECTION AND A POSSIBLE
CONVECTIVE COMPLEX WILL BE POSSIBLE ACROSS NRN/CEN KS DURING THIS
TIME FRAME. ANY ACTIVITY THAT DOES DEVELOP WILL PROBABLY JUST BRUSH
CEN KS AS THE LOW LEVEL JET VEERS UT INTO NE KS BY SAT MORNING.

SAT-MON:
UPPER RIDGE ACTUALLY BEGINS TO RETROGRADE BACK INTO THE AREA FOR THE
WEEKEND, WITH STATIONARY SURFACE BOUNDARY LIFTING BACK INTO THE
DAKOTAS DURING THIS TIME FRAME.  MID LEVEL TEMPS AGAIN INCREASE
ACROSS THE PLAINS, KEEPING ANY CONVECTIVE CHANCES OUT OF THE
FORECAST PICTURE, SO MAINLY WARM AND DRY WITH 90S FOR HIGHS AND
UPPER 60S TO LOW 70S FOR LOWS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  95  71  97 /  10  10   5   5
HUTCHINSON      68  96  70  98 /  10  10   5   5
NEWTON          69  95  70  97 /  10  10   5   5
ELDORADO        68  94  70  95 /  10  10   5   5
WINFIELD-KWLD   67  95  70  96 /  10  10   5   5
RUSSELL         70  97  69  98 /  10  10   5   5
GREAT BEND      69  96  69  99 /  10  10   5   5
SALINA          71  97  71  99 /  20  10   5   5
MCPHERSON       69  96  70  98 /  10  10   5   5
COFFEYVILLE     67  92  70  94 /  10  10   5   5
CHANUTE         68  92  70  94 /  10  10   5   5
IOLA            67  92  70  94 /  10  10   5   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KETCHAM/
Hazardous weather outlook, Jun 21, 3:30 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT TUE JUN 21 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-221200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
430 PM CDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE THAT AN ISOLATED THUNDERSTORM COULD DEVELOP
THIS EVENING OVER CENTRAL KANSAS, AS A UPPER LEVEL DISTURBANCE
DRIFTS SOUTHWARD ACROSS THE AREA. SEVERE WEATHER IS NOT EXPECTED
HOWEVER A FEW STRONG STORMS COULD MATERIALIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

TES/CJ/KETCHAM

In the hours before

Special weather statement, Jun 21, 4:48 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CDT TUE JUN 21 2005

KSZ048-049-212345-
ELLSWORTH-SALINE-
548 PM CDT TUE JUN 21 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH AND SALINE COUNTIES...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF WESTFALL...OR 15 MILES NORTHEAST
OF ELLSWORTH...AND MOVING SOUTH AT 10 MPH.

WINDS TO 50 MPH AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON
Special weather statement, Jun 21, 6:13 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT TUE JUN 21 2005

KSZ050-051-220045-
MCPHERSON-RICE-
713 PM CDT TUE JUN 21 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHEAST RICE AND SOUTHWEST MCPHERSON
COUNTIES...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINDOM...OR 14 MILES WEST OF MCPHERSON...AND
MOVING SOUTHEAST AT 20 MPH.

WINDS OF 40 TO 50 MPH ARE LIKELY WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHEASTERN RICE AND SOUTHWESTERN MCPHERSON COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A SEVERE THUNDERSTORM
WARNING MAY BE NEEDED IF THE THUNDERSTORM INTENSIFIES. BE READY TO
SEEK SHELTER IF SEVERE WEATHER THREATENS.

ES

The radar

The Wichita radar (KICT), 97 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rice

When
June 21, 6:15 PM CST
Where
Rice County, Little River
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.400, -98.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456007.